July 25, 2013
ED Visits Increase Significantly for Zolpidem
Adverse Reactions

Rockville, MD—In a 5-year period, the number of zolpidem-related emergency department (ED) visits involving adverse reactions increased nearly 220% from 6,111 visits in 2005 to 19,487 visits in 2010, according to a recent report from the Substance Abuse and Mental Health Services Administration (SAMHSA).

In the most recent year studied, 2010, females accounted for two-thirds, 68%, of the ED visits prompted by adverse reactions to zolpidem, which is approved by the FDA for short-term treatment of insomnia and is the active ingredient in the drugs Ambien, Ambien CR, Edluar, and Zolpimist, SAMHSA noted.

Most of the patients presenting at the ED, 74%, were also over 45 years old, with those 65 or older representing about one-third of the visits.

In addition, half of the visits were by patients who were taking over pharmaceuticals in combination with zolpidem—26% using narcotic pain relievers and 16% on other antianxiety and insomnia medications, according to the report from SAMHSA’s Drug Abuse Warning Network (DAWN). In 10% of visits, alcohol was the only substance combined with zolpidem.

As recently as this past January, the FDA required drug manufacturers to lower the recommended doses of medications containing zolpidem by half for females, urging but not requiring similar action for males. That safety announcement resulted from new data indicating that blood levels in some patients may be high enough the morning after use to impair activities that require alertness, including driving.

The FDA also has recommended that the dosage of most drugs containing zolpidem should be reduced by half when prescribed for the elderly, but the DAWN report suggested that older patients continue to be prescribed the higher dose, which increases the risk of adverse reactions.

Reported adverse reactions have included daytime drowsiness, dizziness, hallucinations, bizarre behavior and agitation, and complex behaviors such as sleepwalking and sleep driving.

Other drugs that depress the central nervous system—such as benzodiazepines, narcotic pain relievers, or alcohol—can dangerously enhance the sedative effects of zolpidem, SAMHSA warned.

The DAWN is a public health surveillance system that monitors drug-related ED visits in the United States. To be a DAWN case, an ED visit must have involved a drug, either as the direct cause of the visit or as a contributing factor. Data are collected both on numerous illicit drugs as well as pharmaceutical products, such as prescribed and OTC medications.

“Patients can help prevent adverse reactions by informing physicians, nurses, and mental health professionals of all medications, supplements, vitamins, and the dosages that they take and by making sure that any medical records are shared with all physicians, including specialists,” according to the DAWN report, which also advised that patients use one pharmacy for all prescriptions and advise pharmacists of previous adverse reactions to any medications.

The report also urges pharmacists and physicians to emphasize the importance of using zolpidem safely and only for short-term problems with insomnia.

“This may be especially crucial for older adults, for whom insomnia is a common complaint and who often take other prescription medications that may interact with zolpidem,” according to the report.

U.S. Pharmacist Social Connect